Kansas, 2012

Flood and Heavy Rain in Kansas, July 8 to 9, 2012

July 8 to 9, 2012 · NWS DDC · 20 events in 9 counties and zones

An MCS moved off the higher terrain of Colorado and produced widespread rain with some hefty amounts given the on-going drought.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An MCS moved off the higher terrain of Colorado and produced widespread rain with some hefty amounts given the on-going drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 8, 5:51 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 8, 5:51 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT SUN JUL 8 2012

...UPDATED FOR AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 244 PM CDT SUN JUL 8 2012

AT 250MB THIS MORNING (12Z), A SOUTHEASTERLY JET STREAM OF 80 TO
100KTS WAS FROM NORTHEASTERN SASKATCHEWAN TO NEAR LAKE SUPERIOR,
AND THEN TURNED EAST AT 110KTS OVER SOUTHERN QUEBEC AND WESTERN
MAINE.  OVER SOUTHWESTERN KANSAS, THE 250MB WINDS WERE FROM THE
SOUTHWEST AT 10 TO 15 KNOTS. THE 500MB CHART HAD A NORTH TO SOUTH
ORIENTED UPPER LEVEL RIDGE OVER THE ROCKIE MOUNTAIN AREA, WITH A
SHORT WAVE EMBEDDED IN THE EAST SIDE OF THE RIDGE, FROM CENTRAL
NEBRASKA SOUTHWEST TO CENTRAL COLORADO.  ANOTHER TROUGH OF LOW
PRESSURE WAS OVER QUEBEC, CANADA.  A LARGE AREA OF 500MB MOISTURE
RAN FROM WESTERN ARIZONA TO WESTERN KANSAS TO LOUISIANA.  THE 500MB
LEVEL WINDS WERE LIGHT AND VARIABLE OVER DDC WHILE THE TEMPERATURE
WAS -08C.  THE 700MB LEVEL REVEALED A HIGH PRESSURE RIDGE FROM
WEST TEXAS TO SOUTHWESTERN SASKATCHEWAN.  A WEAKLY DEFINED TROUGH
WAS FROM WESTERN IOWA THROUGH SOUTHWESTERN KANSAS INTO NORTHEASTERN
NEW MEXICO.  A MOISTURE FIELD WAS OVER THE GULF STATES, EASTERN AND
NORTHWEST KANSAS, AND THROUGH THE LOWER MIDWEST.  THE DDC 700MB
WINDS WERE CALM AND THE TEMPERATURE WAS 11C THIS MORNING, THE SAME
12Z TEMPERATURE IT HAS BEEN FOR THE PAST 4 DAYS.  AT THE 850MB LEVEL
AT 12Z, A STATIONARY FRONT RAN FROM CENTRAL OHIO THROUGH CENTRAL
ILLINOIS INTO SOUTHWESTERN KANSAS, THEN TURNED INTO A COLD FRONT
FROM THE TEXAS PANHANDLE TO SOUTH CENTRAL NEW MEXICO AND THEN
NORTHWESTWARD TO EXTREME NORTHEASTERN NEVADA.  THIS MORNING AT 12Z,
THE 850MB TEMPERATURE AT DDC WAS +24C AND THE WIND WAS ALSO CALM.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 244 PM CDT SUN JUL 8 2012

GENERALLY, VERY FEW CHANGES WERE MADE TO THE GOING FORECAST.  DUE TO
THE RAPID DECREASE OF SHOWERS AND THUNDERSTORMS BETWEEN 11AM AND
NOON, I WAS TEMPTED TO LOWER THE POPS FOR THIS AFTERNOON AND
EVENING. BUT, WITH JUST A LITTLE PERIOD OF SUNSHINE AND WARMING,
THUNDERSTORMS STARTED RE-FORMING IN NORTHEASTERN NEW MEXICO AND
EASTERN COLORADO EARLY THIS AFTERNOON.  SO THINK MORE CONVECTION
COULD DEVELOP THIS AFTERNOON AND EVENING ACROSS SOUTHWESTERN KANSAS
NEAR THE FRONT.  THE EXACT LOCATION OF THE FRONT WAS DIFFICULT AT
15Z MAINLY DUE TO OUTFLOW BOUNDARIES.  BUT THE BEST ANALYSIS AT 18Z
PLACES THE NEARLY STATIONARY FRONTAL BOUNDARY FROM THE WESTERN
KANSAS/OKLAHOMA BORDER TO SOUTHEASTERN KANSAS.  SO FOR TONIGHT,
THINK AS A MID LEVEL SHORT WAVE MOVES EAST-SOUTHEAST FROM
NORTHEASTERN COLORADO, MORE SHOWERS AND STORMS WILL TRIGGER AND
AFFECT MAINLY MY SOUTHWESTERN ZONES.  THE 60 TO 70 PERCENT POPS
LOOKED REASONABLE, AND A HALF INCH TO INCH QPF IN OUR FAR WEST IS
ALSO A FAIR ESTIMATE.  THERE COULD BE SOME HEAVY RAIN IN OUR WEST,
AND THE WEATHER GRIDS WILL REFLECT THIS.  THE PRECIPITABLE WATER
VALUE FROM THIS MORNING'S 12Z SOUNDING AT DDC WAS A RESPECTABLE 1.46
INCHES, UP FROM THE 1.13 INCHES PW SATURDAY AT 12Z.  POPS IN OUR
EASTERN CWA, BASICALLY EAST OF A DIGHTON TO MEADE LINE WILL RANGE
FROM 40 TO 50 PERCENT, WITH QPF QUITE LOWER IN THE 0.15 TO 0.20-INCH
RANGE.  WITH ALL THE LOWER LEVEL MOISTURE IN PLACE AND THE GOOD
CHANCES FOR RAIN, LOW TEMPERATURES SHOULD BE ELEVATED IN THE 65F (W)
TO 72F (SE) RANGE.

FOR MONDAY, THE MORNING WILL SEE THE MCS LINGER ACROSS SOUTH FAR
SOUTHWEST ZONES,  BUT SINK FARTHER SOUTH AS THE COLD FRONT MANEUVERS
SOUTHWARD.  POPS WILL BE 50 TO 60 PERCENT IN THE AREA SOUTHWEST OF A
LAKIN TO MEADE LINE DURING MORNING, AND IN THE 30 TO 40 PERCENT
RANGE EAST OF THAT LINE.  POPS WILL TAPER OFF FROM NORTHEAST (NR
HAYS) TO SOUTHWEST (ELKHART) DURING THE AFTERNOON.  BY 00Z MONDAY
EVENING, POPS BELOW 14 PERCENT WILL BE OVER AN AREA NORTHEAST OF A
SCOTT CITY TO COLDWATER LINE, AND TO AROUND 30 PERCENT SOUTHWEST OF
THAT LINE.  QPF WILL BE CONSIDERABLY LOWER, SINCE MUCH THIS PRECIP
WILL BE SHOWERY AND DUE MAINLY TO AN UPSLOPE AFFECT.  BASED ON NEW
GUIDANCE, I DID RAISE MAX TEMPS A FEW DEGREES IN OUR CENTRAL AND
EAST ZONES, TO THE MID TO UPPER 80S, BUT LEFT THE UPPER 70S GOING
NEAR THE COLORADO BORDER.  CLOUDS AND RAIN IN THE WEST WILL LIMIT
ANY DAY TIME WARMING, AND SHOULD BRING THE COOLEST MAX TEMPERATURES
EXPERIENCED WE HAVE SEEN FOR A LONG TIME.  THESE COOLER TEMPS ARE
SURE TO BE WELCOMED BY MOST SOUTHWESTERN KANSANS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 244 PM CDT SUN JUL 8 2012

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SOUTH OF A LINE FROM
ASHLAND TO GARDEN CITY BEFORE MIDNIGHT MONDAY NIGHT THEN BE CONFINED
TO FAR SOUTHWESTERN KANSAS BY SUNRISE TUESDAY. OTHERWISE EXPECT
MOSTLY CLOUDY SKIES ACROSS WESTERN KANSAS. CLOUDS SHOULD START
TO DECREASE FROM NORTH TO SOUTH TUESDAY AS DRIER AIR MOVES INTO THE
MID LEVELS OF THE ATMOSPHERE. WINDS LOOK TO BE LIGHT AND FROM AN
EASTERLY DIRECTION ON TUESDAY. HIGHS TUESDAY ARE EXPECTED TO RANGE
FROM THE LOWER 80S ACROSS THE KS/CO BORDER TO AROUND 90 DEGREES
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. LOWS TUESDAY AND WEDNESDAY
MORNING ARE ANTICIPATED TO BE IN THE MID 60S WITH THE EXCEPTION OF
SOUTH CENTRAL KANSAS WHERE LOWS MAY ONLY DIP TO AROUND 70 DEGREES.

THE UPPER LEVEL RIDGE OVER THE INTERMOUNTAIN WEST DURING THE
BEGINNING OF THE WEEK WILL SLOWLY DRIFT EASTWARD TOWARDS THE CENTRAL
ROCKIES WEDNESDAY THROUGH SATURDAY. THIS WILL SHIFT NORTHWEST FLOW
ALOFT TO MORE OF A NORTHERLY DIRECTION. AT THIS TIME, EXTENDED
MODELS DEPICT MOST OF THE UPPER LEVEL DISTURBANCES TO MOVE WELL
NORTH AND EAST OF WESTERN KANSAS. MID LEVELS OF THE ATMOSPHERE WILL
BE FAIRLY DRY, AND WITH SURFACE HIGH PRESSURE BUILDING INTO THE
MISSISSIPPI VALLEY PRECIPITATION CHANCES WILL BE FAIRLY LOW. LEE
TROUGHING IS ANTICIPATED TO REDEVELOP ACROSS EASTERN COLORADO WHICH
WILL SHIFT WINDS BACK TO THE SOUTHEAST WEDNESDAY THROUGH SATURDAY.
HIGHS WEDNESDAY THROUGH SATURDAY WILL GENERALLY RANGE FROM THE UPPER
80S TO LOWER 90S. LOWS ARE FORECASTED TO RANGE FROM THE UPPER 60S
ACROSS THE KS/CO BORDER TO LOWER 70S ACROSS SOUTH CENTRAL KANSAS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 644 PM CDT SUN JUL 8 2012

WINDS WILL REMAIN GENERALLY OUT OF THE NORTHEAST TO EAST AT 5 TO
12 KTS TONIGHT AND INTO MONDAY IN THE WAKE OF A COLD FRONT.
THUNDERSTORMS CANNOT BE RULED OUT TONIGHT, ESPECIALLY AT GCK/DDC
GIVEN THE MOIST AIRMASS AND UPSLOPE FLOW ON THE COOL SIDE OF THE
FRONT. IF STORMS DO AFFECT THE TERMINALS, MOST LIKELY IT WILL BE
THE STORM CLUSTERS THAT ARE CURRENTLY DEVELOPING ACROSS EASTERN
COLORADO. A MOIST AIRMASS WILL REMAIN IN PLACE ON MONDAY AND STORM
CHANCES CONTINUE AT THE TERMINALS. THE TIMING OF THE INDIVIDUAL
STORM CLUSTERS IS NOT KNOWN. ASIDE FROM THE THUNDERSTORMS, VFR
CONDITIONS WILL PERSIST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  86  66  88 /  50  50  20  10
GCK  66  81  65  86 /  50  60  30  10
EHA  65  78  65  82 /  70  60  40  20
LBL  66  80  66  86 /  70  60  40  20
HYS  67  86  65  89 /  50  40  10  10
P28  71  88  68  91 /  50  40  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...BURKE
SHORT TERM...BURKE
LONG TERM...HOVORKA_42
AVIATION...FINCH
Hazardous weather outlook, Jul 8, 3:36 AM CST, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
436 AM CDT SUN JUL 8 2012

KSZ030-031-043>046-061>066-074>081-084>090-091000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
436 AM CDT SUN JUL 8 2012 /336 AM MDT SUN JUL 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE INTO THE
AFTERNOON AND EVENING AS MOIST UPSLOPE FLOW CONTINUES BEHIND
A COLD FRONT. SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL, STRONG OUTFLOW WINDS TO 45 MPH, AND CLOUD TO GROUND
LIGHTNING. THE BEST CHANCES FOR HEAVY RAINFALL WILL BE GENERALLY
WEST OF A LINE FROM SCOTT CITY TO GARDEN CITY TO LIBERAL INTO
EARLY MONDAY MORNING. SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE INTO
MONDAY MAINLY WEST OF A LINE FROM SCOTT CITY AND MEADE. SEVERE
WEATHER IN NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY INTO TONIGHT. ANY
HEAVY RAINFALL REPORTS WILL BE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jul 8, 6:38 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT SUN JUL 8 2012

KSZ074-084-090130-
MORTON-STANTON-
738 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHERN STANTON
COUNTIES...

AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF ELKHART...MOVING EAST AT 20
MPH.

SMALL HAIL...AND WINDS NEAR 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3749 10205 3750 10163 3749 10162 3726 10163
      3726 10164 3725 10163 3725 10164 3724 10163
      3706 10164 3705 10165 3699 10205
TIME...MOT...LOC 0038Z 256DEG 19KT 3714 10216

18

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heavy rain, 1 flood. Local standard time, as filed.

Flood, Haskell

When
July 8, 9:00 PM CST to July 9, 7:00 AM CST
Where
Haskell County, 14.44 mi NNW of Tice to 5.97 mi N of Tice
Cause
Heavy Rain
Reported by
Public
Coordinates
37.710, -100.830

Water was flowing across many roads but they were all passable.

Heavy Rain, Haskell

When
July 8, 10:00 PM CST to July 9, 5:47 AM CST
Where
Haskell County, 8.29 mi N of Sublette
Reported by
COOP Observer
Coordinates
37.600, -100.850

Rainfall of 2.90 was observed.

Heavy Rain, Finney

When
July 8, 10:00 PM CST to July 9, 5:50 AM CST
Where
Finney County, 0.88 mi NE of Garden City
Reported by
Public
Coordinates
37.980, -100.860

Rainfall of 1.97 was observed.

Heavy Rain, Finney

When
July 8, 10:00 PM CST to July 9, 5:53 AM CST
Where
Finney County, 0.88 mi NW of Holcomb
Reported by
COOP Observer
Coordinates
37.990, -100.990

Rainfall of 2.00 inches was observed.

Heavy Rain, Finney

When
July 8, 10:00 PM CST to July 9, 6:00 AM CST
Where
Finney County, 2.82 mi N of Garden City
Reported by
CoCoRaHS
Coordinates
38.010, -100.860

Rainfall of 2.56 was observed.

Heavy Rain, Finney

When
July 8, 10:00 PM CST to July 9, 6:00 AM CST
Where
Finney County, 4.46 mi NNE of Rodkey
Reported by
CoCoRaHS
Coordinates
38.080, -100.920

Rainfall of 5.50 was observed.

Heavy Rain, Haskell

When
July 8, 10:00 PM CST to July 9, 6:00 AM CST
Where
Haskell County, 15.2 mi NNW of Tice
Reported by
Public
Coordinates
37.710, -100.860

Rainfall of 5.50 was observed.

Heavy Rain, Morton

When
July 8, 10:00 PM CST to July 9, 6:00 AM CST
Where
Morton County, 13.76 mi W of Richfield
Reported by
Public
Coordinates
37.260, -102.030

Rainfall of 2.90 was observed.

Heavy Rain, Kiowa

When
July 8, 10:00 PM CST to July 9, 6:00 AM CST
Where
Kiowa County, 0.55 mi W of Haviland
Reported by
COOP Observer
Coordinates
37.620, -99.110

Rainfall of 1.55 was observed.

Heavy Rain, Ford

When
July 8, 10:00 PM CST to July 9, 6:00 AM CST
Where
Ford County, 0.88 mi NE of Dodge City
Reported by
NWS Employee
Coordinates
37.760, -100.010

Rainfall of 1.42 was observed.

Heavy Rain, Kiowa

When
July 8, 10:00 PM CST to July 9, 6:00 AM CST
Where
Kiowa County, 0.88 mi NE of Greensburg
Reported by
Public
Coordinates
37.610, -99.290

Rainfall of 1.90 was observed.

Heavy Rain, Kearny

When
July 8, 10:00 PM CST to July 9, 6:00 AM CST
Where
Kearny County, 10.36 mi N of Deerfield
Reported by
COOP Observer
Coordinates
38.130, -101.130

Rainfall of 1.10 was observed.

Heavy Rain, Clark

When
July 8, 10:00 PM CST to July 9, 6:00 AM CST
Where
Clark County, 6.41 mi ESE of Acres
Reported by
COOP Observer
Coordinates
37.070, -99.770

Rainfall of 3.07 was observed.

Heavy Rain, Kiowa

When
July 8, 10:00 PM CST to July 9, 6:00 AM CST
Where
Kiowa County, 3.5 mi N of Greensburg
Reported by
COOP Observer
Coordinates
37.650, -99.290

Rainfall of 1.48 was observed.

Heavy Rain, Gray

When
July 8, 10:00 PM CST to July 9, 6:00 AM CST
Where
Gray County, 0.69 mi N of Cimarron
Reported by
Public
Coordinates
37.810, -100.350

Rainfall of 2.20 was observed.

Heavy Rain, Gray

When
July 8, 10:00 PM CST to July 9, 6:00 AM CST
Where
Gray County, Ingalls
Reported by
COOP Observer
Coordinates
37.830, -100.450

Rainfall of 1.67 was observed.

Heavy Rain, Ford

When
July 8, 10:00 PM CST to July 9, 6:00 AM CST
Where
Ford County, 8.45 mi N of Wright
Reported by
Public
Coordinates
37.900, -99.910

Rainfall of 1.75 was observed.

Heavy Rain, Gray

When
July 8, 10:00 PM CST to July 9, 6:00 AM CST
Where
Gray County, 2.97 mi SSW of Cimarron
Reported by
Public
Coordinates
37.760, -100.370

Rainfall of 2.60 was observed.

Heavy Rain, Haskell

When
July 8, 10:00 PM CST to July 9, 6:00 AM CST
Where
Haskell County, 14.44 mi NNW of Tice
Reported by
Amateur Radio
Coordinates
37.710, -100.830

Rainfall of 5.00 was observed.

Heavy Rain, Edwards

When
July 8, 10:00 PM CST to July 9, 6:00 AM CST
Where
Edwards County, 7.93 mi SW of Hodges
Reported by
Public
Coordinates
37.730, -99.470

Rainfall of 3.00 was observed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404843, 404844, 404845, 404846, 404847, 404848, 404849, 404850, 404851, 404852, 404853, 404855, 404856, 404857, 404858, 404859, 404860, 404861, 404862, 404863.